MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0506
Medical Device Problem Codes Break (1069); Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/29/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Evaluation of the returned smart coil was unable to determine the root cause of the reported difficulty detaching.Evaluation confirmed that the embolization coil was detached.The pet lock was separated, which is a result of a successful detachment attempt during the procedure.The reported broken embolization coil was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The investigation findings do not lead to a clear conclusion about the cause of the reported difficulty detaching.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using penumbra smart coils (smart coil), a penumbra smart coil detachment handle (handle), a benchmark 6f 071 delivery catheter (benchmark), a non-penumbra microcatheter, a non-penumbra stent and another non-penumbra microcatheter.During the procedure, the physician placed a stent in the target vessel.The physician then attempted to advance the smart coil to frame the target location, but experienced resistance and also felt that the coil was stiff.The coil compartmentalized while framing; however, the physician was able to frame it after retracting and advancing it back into the aneurysm.The physician then detached the smart coil using the handle and pulled the pusher wire back after noticing the detachment markers to be separated.Under fluoroscopy, it was noticed that the smart coil was not actually detached and was stretched.It was reported that the physician was not satisfied with the placement of the stent, and therefore, attempted to remove the stent along with the smart coil, but the smart coil continued to stretch even after the stent was removed from the patient.Subsequently, the physician cut the smart coil using scissors and pushed it into the target location.A portion of the smart coil remained in the vessel; therefore, the physician stented this portion of the smart coil against the basilar artery and left and right posterior cerebral artery (pca).The procedure was completed using additional smart coils and the same handle.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12246451
Report Number3005168196-2021-01684
Device Sequence Number2772017
Product Code HCG
UDI-Device Identifier00814548015149
UDI-Public00814548015149
Combination Product (Y/N)Y
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/29/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/11/2025
Device Model Number400SMTSFT0506
Device Catalogue Number400SMTSFT0506
Device Lot NumberF99517
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/02/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/29/2021
Initial Report FDA Received Date07/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Date Report Sent to FDA01/01/2005